Ms. X, age 41, has a history of bipolar disorder and presents with extreme sleepiness, constipation with mild abdominal cramping, occasional dizziness, and “palpitations.” Although usually she is quite articulate, Ms. X seems to have trouble describing her symptoms and reports that they have been worsening over 4 to 6 days. She is worried because she is making mistakes at work and repeatedly misunderstanding directions.
Ms. X has a family history of hyperlipidemia, heart disease, and diabetes, and she has been employing a healthy diet, exercise, and use of supplements for cardiovascular health since her early 20s. Her medication regimen includes lithium, 600 mg, twice a day, quetiapine, 1,200 mg/d, a multivitamin and mineral tablet once a day, a brand name garlic supplement (garlic powder, 300 mg, vitamin C, 80 mg, vitamin E, 20 IU, vitamin A, 2,640 IU) twice a day, and fish oil, 2 g/d, at bedtime. Lithium levels consistently have been 0.8 to 0.9 mEq/L for the last 3 years.
Factors of drug–supplement interactions
Because an interaction is possible doesn’t always mean that a drug and an offending botanical cannot be used together. With awareness and planning, possible interactions can be safely managed (Table 1). Such was the case of Ms. X, who was stable on a higher-than-usual dosage of quetiapine (average target is 600 mg/d for bipolar disorder) because of presumed moderate enzyme induction by the brand name garlic supplement. Ms. X did not want to stop taking this supplement when she started quetiapine. Although garlic is listed as a possible moderate cytochrome P450 (CYP) 3A4 inducer, there is conflicting evidence.1 Ms. X’s clinician advised her to avoid changes in dosage, because it could affect her quetiapine levels. However, the change in the botanical preparation from dried, powdered garlic to garlic oil likely removed the CYP3A4 enzyme induction, leading to a lower rate of metabolism and accumulation of the drug to toxic levels.